Arkansas, 2014

Hail and Damaging Winds in Arkansas, April 3, 2014

April 3, 2014 · NWS SHV · 16 events in 9 counties and zones

An upper level trough entered the Southern Plains during the afternoon hours of April 4th. Instability increased across the region with daytime heating and an initial cap during the morning hours weakened during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough entered the Southern Plains during the afternoon hours of April 4th. Instability increased across the region with daytime heating and an initial cap during the morning hours weakened during the day. As a result...scattered to numerous showers and thunderstorms developed across the region with large hail and damaging thunderstorm wind gusts the primary result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 3, 1:03 PM CST, 22 minutes earlier.

Area forecast discussion, Apr 3, 1:03 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
203 PM CDT THU APR 3 2014

.UPDATE...
JUST SENT A NEW UPDATE TO THE ZONE PACKAGE TO ACCOUNT FOR TORNADO
WATCH #52 IN EFFECT FOR MOST OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AND MOST OF SOUTHWEST ARKANSAS UNTIL 02Z THIS EVENING.

ISOLATED STORM THAT HAS DEVELOPED WITHIN THE HOUR ON THE DRYLINE
JUST WEST OF DENTON HAS BECOME SEVERE AND VISIBLE SATELLITE SHOWS
TOWERING CUMULUS FORMING ALL ALONG THE DRYLINE. CLOSER TO HOME...
OUR 18Z SOUNDING SHOWED THAT WE STILL HAVE NEARLY A 3 DEGREE CAP
TO OVERCOME BUT AS WE GET INTO THE LATE AFTERNOON AND EVENING
HOURS...WE SHOULD START TO SEE THE DRYLINE CONVECTION MOVE INTO
OUR EXTREME WESTERN AND NORTHWEST ZONES.

NO OTHER CHANGES ATTM. UPDATED ZONE PACKAGE ALREADY SENT ALONG
WITH WATCH COUNTY NOTIFICATION FOR TORNADO WATCH #52.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  56  71  46  67  51 /  70   0   0  20  40
MLU  63  74  46  65  50 /  70  20   0  20  50
DEQ  49  67  38  66  47 /  70   0   0  10  20
TXK  52  68  44  66  49 /  70   0   0  10  30
ELD  56  71  43  66  49 /  70   0   0  10  40
TYR  51  70  46  65  50 /  70   0   0  20  30
GGG  53  70  46  66  50 /  70   0   0  20  30
LFK  57  72  48  67  54 /  50  10  10  30  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

13
Hazardous weather outlook, Apr 3, 10:17 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1117 AM CDT THU APR 3 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1117 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING THIS
AFTERNOON OVER SOUTHEAST OKLAHOMA AND EAST CENTRAL TEXAS...NEAR AND
AHEAD OF THE DRYLINE AND IN ADVANCE OF A STRONG UPPER LEVEL STORM
SYSTEM OVER THE CENTRAL AND SOUTHERN PLAINS. AN UNSTABLE AIR MASS
WILL BE IN PLACE...WITH THESE STORMS EXPECTED TO BECOME MORE
NUMEROUS LATE IN THE AFTERNOON AND ESPECIALLY THIS EVENING AS THEY
MOVE INTO SOUTHWEST ARKANSAS AND EXTREME EASTERN TEXAS. THE THREAT
FOR SEVERE THUNDERSTORMS WILL INCREASE AS THEY MOVE INTO THESE
AREAS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. AS
THESE STORMS DEVELOP INTO ONE OR MORE THUNDERSTORM COMPLEXES THIS
EVENING...A PREDOMINANTLY DAMAGING WIND THREAT WILL MATERIALIZE
OVER SOUTHERN ARKANSAS AND NORTH LOUISIANA AS THESE STORMS
ACCELERATE EAST ACROSS THE AREA. ISOLATED TORNADOES AND LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE STRONGER STORMS...WITH
THE SEVERE WEATHER THREAT DIMINISHING FROM WEST TO EAST LATE TONIGHT
AS THE STORMS EXIT THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL RETURN TO MUCH
OF THE REGION SATURDAY NIGHT AND SUNDAY...AS SUBTROPICAL MOISTURE
RETURNS NORTH AHEAD OF ANOTHER UPPER LEVEL STORM SYSTEM THAT WILL
CROSS THE ROCKIES INTO THE SOUTHERN PLAINS. NO HAZARDOUS WEATHER
IS EXPECTED WITH THIS SYSTEM...WITH THESE SHOWERS AND ISOLATED
THUNDERSTORMS DIMINISHING FROM WEST TO EAST SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

13

In the hours before

Special weather statement, Apr 3, 10:56 AM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU APR 3 2014

OKZ077-031730-
MCCURTAIN-
1156 AM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BEACHTON...SMITHVILLE AND WATSON...

AT 1152 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTH OF OCTAVIA...OR 28
MILES SOUTHWEST OF MENA...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

19
Special weather statement, Apr 3, 11:03 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT THU APR 3 2014

OKZ077-TXZ096-031730-
MCCURTAIN-RED RIVER-
1203 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     MANCHESTER...

AT 1159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BLOSSOM...OR 10 MILES EAST OF
PARIS...MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

19
Special weather statement, Apr 3, 11:30 AM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1230 PM CDT THU APR 3 2014

OKZ077-031815-
MCCURTAIN-
1230 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW AND IDABEL...

AT 1227 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF MANCHESTER...OR
25 MILES NORTH OF CLARKSVILLE...MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

19

The radar

The Shreveport radar (KSHV), 156 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Hempstead

When
April 3, 1:25 PM CST
Where
Hempstead County, Ozan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.850, -93.720

Thunderstorm Wind, Little River

When
April 3, 9:50 PM CST
Where
Little River County, 1.15 mi E of Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
33.630, -94.200

Large limbs were downed southwest of Ashdown, Arkansas.

Thunderstorm Wind, Sevier

When
April 3, 9:50 PM CST
Where
Sevier County, 1.34 mi ESE of Beacon Hill
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.990, -94.280

Numerous trees were downed across the entire county.

Thunderstorm Wind, Howard

When
April 3, 9:53 PM CST
Where
Howard County, 1.72 mi E of Center Pt
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.030, -93.900

Trees were downed across Wilson Road east of Center Point, Arkansas.

Thunderstorm Wind, Little River

When
April 3, 10:00 PM CST
Where
Little River County, 5 mi SW of Ashdown
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.619, -94.192

Trees were downed.

Hail, Miller

When
April 3, 10:10 PM CST
Where
Miller County, 2.21 mi NE of Texarkana
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.450, -94.020

Thunderstorm Wind, Hempstead

When
April 3, 10:30 PM CST
Where
Hempstead County, 2.07 mi N of Rocky Mound
Measured
58 kt (67 mph) estimated gust
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
33.700, -93.530

Six homes were damaged with multiple trees downed in Perrytown. Additional trees were downed across the entire county.

Thunderstorm Wind, Hempstead

When
April 3, 10:35 PM CST
Where
Hempstead County, 1.5 mi SSW of Patmos
Measured
58 kt (67 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.480, -93.580

Numerous trees were downed north of Lewisville, Arkansas.

Hail, Lafayette

When
April 3, 10:35 PM CST
Where
Lafayette County, 0.69 mi N of Lewisville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.360, -93.580

Thunderstorm Wind, Hempstead

When
April 3, 10:35 PM CST
Where
Hempstead County, 0.58 mi E of Hope
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.670, -93.590

Several large limbs were downed in Hope, Arkansas.

Thunderstorm Wind, Lafayette

When
April 3, 10:40 PM CST
Where
Lafayette County, 0.58 mi E of Bradley
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.100, -93.660

Numerous trees and powerlines were downed across the entire county.

Thunderstorm Wind, Nevada

When
April 3, 10:45 PM CST
Where
Nevada County, 0.57 mi E of Dian
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
33.800, -93.390

Several trees were downed throughout the county. Trees fell on two homes in Prescott, Arkansas causing minor to moderate damage.

Thunderstorm Wind, Lafayette

When
April 3, 10:50 PM CST
Where
Lafayette County, 0.69 mi S of Stamps
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.360, -93.500

Numerous powerlines were downed throughout the entire country resulting in widespread power outages.

Thunderstorm Wind, Lafayette

When
April 3, 10:56 PM CST
Where
Lafayette County, 0.69 mi N of Lewisville
Measured
61 kt (70 mph) estimated gust
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
33.360, -93.580

The NWS conducted a storm survey and concluded that the damage across Lafayette county was consistent with that of straight line winds produced by a bow echo. State Police estimated wind gusts to near 70 mph with the storm that knocked down numerous trees and powerlines. Other damage consisted of damaged fences, numerous garages and outbuilding damage as well as shingles of several roofs.

Thunderstorm Wind, Columbia

When
April 3, 11:10 PM CST
Where
Columbia County, 1.35 mi WSW of Magnolia Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.220, -93.240

The NWS conducted a storm survey in Columbia County, Arkansas and determined that the damage across the county was consistent with that produced by a bow echo. Numerous trees were downed south of Magnolia, Arkansas and the winds resulted in damage to several outbuildings and shingles off of roofs.

Thunderstorm Wind, Union

When
April 3, 11:28 PM CST
Where
Union County, 0.58 mi E of (Eld)el Dorado Goodw
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.220, -92.810

ASOS at the El Dorado, Arkansas airport recorded a gust to 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500738, 500746, 500747, 500748, 500749, 500750, 500752, 500753, 500754, 500755, 500756, 500757, 500758, 500759, 500760, 500761.